Volume 34, Issue 4 (July 1989)

    Hypersensitivity Myocarditis and Hepatitis Associated with Imipramine and Its Metabolite, Desipramine

    (Received 2 April 1988; accepted 6 October 1988)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 5 $25   ADD TO CART


    Abstract

    We present two cases of myocarditis and hepatitis with histologic characteristics of hypersensitivity-mediated drug reactions associated with imipramine and its metabolite, desipramine. In one case, death was directly attributed to myocarditis; in the second case, the patient died of an acute myocardial infarct, but myocarditis may have played a contributory role. One patient was taking imipramine, and therapeutic concentrations of imipramine and desipramine were documented in postmortem blood. The other patient was receiving desipramine documented by in-patient hospital medication records. Both cases had liver lesions associated in the medical literature with adverse drug reaction to imipramine.

    Although myocarditis has been previously associated with amitriptyline, these cases appear to be the first reported in association with imipramine/desipramine. The fact that one patient was taking only desipramine suggests that it may be the offending agent.


    Author Information:

    Bonadies, J
    Associate professor of pathology and student fellow, College of Medicine, University of Vermont, Burlington, VT

    Hardin, NJ
    Associate professor of pathology and student fellow, College of Medicine, University of Vermont, Burlington, VT

    Morrow, PL
    Deputy chief medical examiner, Office of the Chief Medical Examiner, Burlington, VT


    Stock #: JFS12732J

    ISSN: 0022-1198

    DOI: 10.1520/JFS12732J

    ASTM International
    is a member of CrossRef.

    Author
    Title Hypersensitivity Myocarditis and Hepatitis Associated with Imipramine and Its Metabolite, Desipramine
    Symposium , 0000-00-00
    Committee E30